New York, 2006

Flood in New York, May 8, 2006

May 8, 2006 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 8, 8:52 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, May 8, 8:52 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
952 AM EDT MON MAY 8 2006

.SHORT TERM /REST OF TODAY/...
SFC HIGH PRESSURE CONTINUES TO DRIFT EASTWARD AND AT 1345Z IS NEAR
THE GULF OF MAINE. A RETURN FLOW OF MIDLER AIR WILL COMMENCE
TODAY...AS SOME CIRRUS CLOUDS DRIFT NORTHWARD FROM A COASTAL LOW OFF
CAPE HATTERAS. WE HAVE SLOWED DOWN THE TREND OF HIGH CLOUDS LIFTING
N/NE FROM SRN NY. OVERALL...ITS LOOKS LIKE A NICE MOSTLY OR PARTLY
SUNNY DAY THROUGH SOME HIGH THIN CLOUDS. WE HAVE ALSO UPATED THE
T/TD HOURLY TRENDS FOR TODAY. NO OTHER CHANGES AT THIS TIME.

&&

.PREV DISCUSSION...
 /ISSUED 304 AM EDT MON MAY 8 2006/

SYNOPSIS...
A CYCLONE OFF THE MID ATLANTIC COAST MOVES SLOWLY NORTHWARD THEN
TRUNDLES FURTHER OUT TO SEA BY MIDWEEK. AN UPPER LEVEL OMEGA
FORMATION FORMS LATER IN THE WEEK. BY THE END OF THE WORK
WEEK...THE WELL-DEVELOPED WESTERN LOBE OF THIS OMEGA FORMATION
MAY BRING SUBSTANTIAL WETNESS TO A PORTION OF THE NORTHEAST.

SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
EARLY THIS MORNING...THICK CLOUDINESS OVER THE NORTHERN MID ATLANTIC REGION
ASSOCIATED WITH THE AFOREMENTIONED CYCLONE THINS AS IT EXTENDS
NORTHWARD INTO EASTERN NEW YORK STATE AND SOUTHERN NEW ENGLAND. IT
WAS MAINLY CLEAR ACROSS THE ADIRONDACKS. THE NUMERICAL FORECAST
MODELS SUGGEST THAT ALTHOUGH SOME CLOUDS ARE LIKELY THROUGH
TUESDAY...RAINFALL WILL NOT OCCUR. MOISTURE CIRCULATING SOUTH THEN
WEST OVER THE NORTHWESTERN ATLANTIC MAY EVENTUALLY MOVE OVER
EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND SOMETIME TUESDAY
NIGHT OR EARLY WEDNESDAY. SHOULD THIS OCCUR...THE LOWER LEVELS OF
THE ATMOSPHERE WILL MOISTEN ENOUGH TO INCREASE THE PROBABILITY
THAT MEASURABLE RAINFALL WILL OCCUR. THE MODELS SUGGEST WEAK
DYNAMICS...SO SUBSTANTIAL RAINFALL IS NOT EXPECTED. WE BEEFED UP
THE PROBABILITY OF RAINFALL FOR LATER TUESDAY NIGHT FROM WHAT WAS
INDICATED IN THE PREVIOUS FORECAST. DURING THIS PERIOD WE BLENDED
TEMPERATURE GUIDANCE FROM THE AVIATION...NESTED GRID AND NORTH
AMERICAN MESOSCALE MODELS. WE CROSS-CHECKED THE RESULTANT VALUES
AGAINST THE HOURLY TEMPERATURE FORECAST THROUGH 48 HOURS FROM THE
CANADIAN REGIONAL MODEL. IT WILL BE CHILLY AGAIN
TONIGHT...HOWEVER...A BLEND OF MODEL GUIDANCE SUGGESTS THAT
TEMPERATURES WILL STAY JUST ABOVE THE FROST ADVISORY CRITERIA IN
THAT PORTION OF THE COUNTY WARNING AREA WHERE THE AGRICULTURAL
SEASON IS IN EFFECT. THE DAY SHIFT WILL HAVE TO REASSESS THE
POTENTIAL FOR FROST.  A FAIRLY SLACK PRESSURE GRADIENT IS FORECAST
IN THE COUNTY WARNING AREA...SO SURFACE WIND WILL BE 10 MILES AN
HOUR OR LESS THROUGH THIS FORECAST PERIOD.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE AFOREMENTIONED OMEGA IS FORECAST TO IMPACT THE REGION DURING
THE LATTER PORTION OF THE WEEK. THUS...IT IS REASONABLE TO BELIEVE
THAT THE PROBABILITY OF RAINFALL SHOULD GRADUALLY BE INCREASED
INTO THE WEEKEND. WE MADE SOME CHANGES DURING THE EARLY PORTION
OF THIS FORECAST PERIOD BASED ON THE LATEST FORECAST GUIDANCE. THE
MAIN CHANGE FROM OUR PREVIOUS FORECAST WAS TO INCREASE THE
PROBABILITY OF RAINFALL SOMEWHAT AND TO INCREASE THE CLOUD COVER.

AVIATION...
VFR CONDS WILL DOMINATE TODAY...WITH BROKEN TO OVERCAST HIGH CLOUDS
ESPECIALLY FROM ALBANY SOUTH. FEW TO SCATTERED LOW CLOUDS WILL POP
UP DURING THE MIDDLE OF THE DAY BUT WILL DISSIPATE LATER IN THE
AFTERNOON. WINDS WILL BE SOUTH/SOUTHEAST LESS THAN 1O KNOTS. WINDS
WILL BECOME NEARLY CALM TONIGHT BUT HIGH CLOUDS SHOULD INHIBIT THE
FORMATION OF RADIATION FOG.

FIRE WEATHER...
DRY WEATHER CONTINUES OVER THE REGION WITH LESS THAN A TENTH OF
AN INCH OF RAIN IN THE PAST 13 DAYS. THE LAST SOAKING RAIN OVER
THE REGION WAS APRIL 23 ALTHOUGH SOME OF OUR EASTERN ZONES GOT
0.10 TO 0.30 INCH THIS PAST WEDNESDAY. NO RAIN IS FORECAST TODAY
OR TONIGHT WITH ONLY A SLIGHT CHANCE SOUTH OF ALBANY ON TUESDAY
AND A SLIGHT CHANCE OVER THE ENTIRE AREA WEDNESDAY. 10-HOUR
FINE FUEL MOISTURE RANGES FROM ABOUT 8 PERCENT IN SOUTHERN
LITCHFIELD COUNTY TO ABOUT 15 PERCENT IN THE CATSKILLS. MINIMUM
HUMIDITY TODAY WILL BE 25 TO 35 PERCENT WITH LOWEST VALUES IN
THE MID HUDSON REGION OF NEW YORK. HUMIDITY WILL RECOVER TO
NEAR 100 PERCENT NORTH BUT ONLY ABOUT 85 TO 90 PERCENT SOUTH
DUE TO HIGH CLOUDS IMPEDING RADIATIONAL COOLING. WINDS WILL
BE 4 TO 10 MPH FROM THE SOUTHEAST TODAY...BECOME LESS THAN 5
MPH TONIGHT...THEN BECOME EAST 8 TO 15 MPH BUT LESS THAN 5
MPH IN NORTH/SOUTH VALLEYS SUCH AS THE HUDSON...HOUSATONIC...
AND CONNECTICUT VALLEYS.

HYDROLOGY...
NO HYDRO PROBLEMS ANTICIPATED FOR THE NEXT SEVERAL DAYS. FLOWS
HAVE AGAIN DROPPED BACK TO BELOW NORMAL EXCEPT FOR THE HUDSON
BETWEEN HADLEY AND WATERFORD WHERE THE FLOW IS SLIGHTLY BOOSTED
BY THE RELEASE FROM SACANDAGA LAKE. THE RELEASE FROM HINCKLEY
HAS BEEN CUT BACK SOME. THERE IS A POSSIBILITY OF SIGNIFICANT
RAIN AT THE END OF THE WEEK AND OVER THE MOTHERS DAY WEEKEND
RESULTING FROM COASTAL LOW...BUT A LOT OF THINGS COULD CHANGE
BETWEEN NOW AND THEN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...WASULA
Hazardous weather outlook, May 8, 2:05 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
305 AM EDT MON MAY 8 2006

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-090715-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
305 AM EDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
May 8, 12:12 PM EST to 3:22 PM EST
Where
Washington County, Whitehall
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

On May 8, the Champlain Canal in Whitehall had minor flooding due to the normal Spring-season high water level of Lake Champlain and a brisk northerly wind. The canal crested at a tenth of a foot above its 100-foot flood stage at 13:00 EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512163.